Format

Send to

Choose Destination
Curr Opin Pediatr. 2007 Dec;19(6):733-5.

Case report: skin discoloration following administration of colloidal silver in cystic fibrosis.

Author information

1
Department of Pediatrics, The Children's Hospital, 1056 E. 19th Ave., Box B-395, Denver, CO 80218, USA. christopher.baker@uchsc.edu

Abstract

PURPOSE OF REVIEW:

Complementary and alternative medicine therapies are frequently combined with conventional medical treatment and can significantly affect patient care. In the following case, an adjunctive modality posed a significant health risk to the patient.

RECENT FINDINGS:

An 11-year-old boy with cystic fibrosis reported a bluish skin color after he began ingesting a colloidal silver solution to facilitate mucus clearance. Serum silver level was elevated to more than twice the upper limit of normal. This finding is highly suggestive of argyria, a typically permanent discoloration of the skin due to dermal silver deposits. In this child, however, the discoloration was transient and the silver level normalized when the therapy was discontinued.

SUMMARY:

Although a diagnosis of argyria was not formally made, this case reviews the known dangers associated with silver ingestion. Complementary and alternative medicine therapies are common and can both augment and interfere with the traditional standard of care. Informed providers who inquire about the use of these therapies can then discuss the risks and benefits of each utilized modality.

PMID:
18025945
DOI:
10.1097/MOP.0b013e3282f11fee
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wolters Kluwer
Loading ...
Support Center